Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 41, NWS Jackson, KY

May 19, 2000Perry County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 19, 2000, 12:58 PM EDT for Perry County, Kentucky. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 19, 2000, 12:58 PM EDT (16:58 UTC)
Expired
May 19, 2000, 2:00 PM EDT
In force
62 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Perry County, KY

What was reported inside it

TimeReportWhereRemark
May 19, 1:09 PM EDTHail 0.88Hazard, KYNickel size hail was reported by emergency management officials.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.0 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
369 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

558 
WUUS53 KJKL 191659
SVRJKL
KYC193-191800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1258 PM EDT FRI MAY 19 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PERRY COUNTY IN SOUTHEAST KENTUCKY

* UNTIL 200 PM EDT

* AT 1258 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES
  WEST OF HAZARD...OR ABOUT 6 MILES NORTH OF HYDEN...MOVING EAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAZARD AT 110 PM EDT
  DIABLOCK AT 115 PM EDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

GREIF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 10:35 AM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 19, 10:35 AM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1035 AM EDT FRI MAY 19 2000

14Z SFC ANALYSIS SHOWS WEAK LOW PRESSURE OVER CENTRAL OHIO WITH A
COLD FRONT DRAPED SOUTHWEST TO CENTRAL ARKANSAS. TO THE EAST THE
BOUNDARY MEANDERS NORTH TO PITTSBURGH AND THEN BACK SOUTH TO ANOTHER
WEAK LOW ON THE DELAWARE/MARYLAND PENINSULA. ON RADAR ISOLATED TO
SCATTERED THUNDERSTORMS ARE RUNNING WELL AHEAD OF THE FRONT ACROSS
NORTHERN KENTUCKY AND INTO WEST VIRGINIA. EXPECT THIS ACTIVITY TO
INCREASE AS THE DAY WEARS ON AND THE FRONT PRESSES CLOSER. PLENTIFUL
CLOUDS ARE KEEPING TEMPERATURES IN CHECK AT THE MOMENT...BUT A LULL
FOLLOWING THIS FIRST WAVE MAY ALLOW MORE SUNSHINE ACROSS THE SOUTH
NECESSITATING HIGHER HIGHS...WHILE ALSO INCREASING POTENTIAL FOR
STRONG TO MARGINALLY SEVERE THUNDERSTORMS. THE LATEST FORECAST MODEL
SOUNDINGS YIELD CAPES TO NEAR 3000 J/KG AND LIS TO MINUS 5 BY
EVENING. WILL UPDATE THE FORECAST CLOSER TO NOON TO FINE TUNE THE
AFTERNOON PRECIPITATION AND RAISE TEMPERATURES IF NECESSARY.

.JKL...NONE.

GREIF

In the hours before

Special weather statement, May 19, 7:22 AM EDT, 5 hours 36 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-192200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
722 AM EDT FRI MAY 19 2000

...SLIGHT RISK OF SEVERE THUNDERSTORMS FOR EASTERN KENTUCKY...

THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS ALL OF EASTERN KENTUCKY THIS AFTERNOON
AND EVENING.

A SLOW MOVING COLD FRONT WILL APPROACH EASTERN KENTUCKY FROM THE
NORTHWEST. SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS AHEAD
OF THE FRONT TODAY.  AS TEMPERATURES WARM DURING THE DAY...OUR
ATMOSPHERE WILL BECOME MORE UNSTABLE AND SOME OF THE STORMS COULD
BECOME SEVERE...PRODUCING HAIL OR DAMAGING WIND.

STAY ON TOP OF THE WEATHER SITUATION BY LISTENING TO NOAA WEATHER
RADIO OR THE LOCAL MEDIA FOR UPDATES. EMERGENCY MANAGERS AND SPOTTERS
SHOULD REMAIN ALERT AND BE PREPARED FOR ACTIVATION.

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 1:14 PM EDTSevere Thunderstorm WarningJKLKnott61 min
May 19, 1:39 PM EDTSevere Thunderstorm WarningJKLLetcher66 min
May 19, 1:46 PM EDTSevere Thunderstorm WarningJKLPike59 min
May 19, 1:50 PM EDTSevere Thunderstorm WarningJKLClay, Leslie55 min
May 19, 2:15 PM EDTSevere Thunderstorm WarningJKLJohnson, Magoffin60 min
May 19, 2:34 PM EDTSevere Thunderstorm WarningJKLPerry56 min
May 19, 2:48 PM EDTSevere Thunderstorm WarningJKLBell, Harlan57 min
May 19, 2:53 PM EDTSevere Thunderstorm WarningJKLLetcher, Pike67 min
May 19, 3:06 PM EDTSevere Thunderstorm WarningJKLMorgan54 min
May 19, 3:48 PM EDTSevere Thunderstorm WarningJKLJohnson27 min
May 19, 4:15 PM EDTSevere Thunderstorm WarningJKLMartin45 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.